The Many Faces of Calcineurin Inhibitor Toxicity—What the FK?

Research output: Contribution to journalReview articlepeer-review

92 Scopus citations

Abstract

Calcineurin inhibitors (CNIs) are both the savior and Achilles' heel of kidney transplantation. Although CNIs have significantly reduced rates of acute rejection, their numerous toxicities can plague kidney transplant recipients. By 10 years, virtually all allografts will have evidence of CNI nephrotoxicity. CNIs have been strongly associated with hypertension, dyslipidemia, and new onset of diabetes after transplantation—significantly contributing to cardiovascular risk in the kidney transplant recipient. Multiple electrolyte derangements including hyperkalemia, hypomagnesemia, hypercalciuria, metabolic acidosis, and hyperuricemia may be challenging to manage for the clinician. Finally, CNI-associated tremor, gingival hyperplasia, and defects in hair growth can have a significant impact on the transplant recipient's quality of life. In this review, the authors briefly discuss the pharmacokinetics of CNI and discuss the numerous clinically relevant toxicities of commonly used CNIs, cyclosporine and tacrolimus.

Original languageEnglish
Pages (from-to)56-66
Number of pages11
JournalAdvances in Chronic Kidney Disease
Volume27
Issue number1
DOIs
StatePublished - Jan 2020

Keywords

  • Calcineurin inhibitors
  • Cyclosporine
  • Drug toxicity
  • Kidney transplantation
  • Tacrolimus

Fingerprint

Dive into the research topics of 'The Many Faces of Calcineurin Inhibitor Toxicity—What the FK?'. Together they form a unique fingerprint.

Cite this